Texas, 2022

Wildfire in Texas, March 5 to 6, 2022

March 5 to 6, 2022 · NWS CRP · 1 event in 1 county or zone

A wildfire developed over west-central Duval County west of State Highway 16 and north of County Road 310 during the afternoon of the 5th. Southerly winds gusting up to 25 mph and relative humidity values around 40 percent allowed the wildfire to grow to the north.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A wildfire developed over west-central Duval County west of State Highway 16 and north of County Road 310 during the afternoon of the 5th. Southerly winds gusting up to 25 mph and relative humidity values around 40 percent allowed the wildfire to grow to the north. The Groove wildfire ultimately burned 2300 acres in western Duval County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 5, 11:51 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 5, 11:51 AM CST, 2 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
1151 AM CST Sat Mar 5 2022

.AVIATION...18Z TAFs

Broken cumulus between 3-4 kft across the region at this time
will become scattered during the afternoon except for the VCT
area where VFR ceilings will persist. Strong gusty winds will
continue through the afternoon with gusts up to 35 knots at
CRP. Southerly low level flow of 30-40 knots will occur tonight
over south Texas. Expect lower ceilings/MVFR to return to the
coastal regions by late evening and spread through the Brush
Country during the early overnight hours. Ceilings expected to
lower to IFR over the coastal plains between 09-13Z. Strength
of winds should limit fog potential for inland areas but could
see patchy fog/MVFR vsbys. Better chance for fog could occur
along the immediate coast with MVFR to IFR vsbys. Winds will
pick back up around 15Z Sunday with ceilings lifting but still
MVFR.

&&

.PREV DISCUSSION... /Issued 957 AM CST Sat Mar 5 2022/

DISCUSSION...Southerly low level flow of 25-35 knots will
continue over the coastal plains today. Wind speeds have already
increased over the Coastal Bend. Nudged the wind speeds up for
this region into this afternoon with windy conditions for the
Coastal Bend and breezy for the rest of the coastal plains.

MARINE...Wind speeds are expected to increase over the southern
bays to SCA this afternoon as low level flow of 25-35 knots mixes
down in this area. Expect cooler shelf waters will limit the
southern near shore waters to SCEC while SCEC conditions exist
over the offshore waters. SCA is in effect for the southern bays
from 18Z-23Z today.

PREV DISCUSSION... /Issued 548 AM CST Sat Mar 5 2022/

AVIATION...

Fog is affecting mainly just VCT TAF site this morning while other
sites remain 6sm or higher. Would not be surprised to see ALI or
possible CRP drop a bit over the next hour as the sun rises, but
not enough confidence to include in in TAF. CIGS mainly MVFR this
morning will improve to VFR by mid-morning and through the
afternoon. Gusty southeast winds are expected to develop,
especially at eastern sites. Tonight, CIGS drop to MVFR once
again, and may see some vis reductions at VCT.

PREV DISCUSSION... /Issued 401 AM CST Sat Mar 5 2022/

SHORT TERM (Today through Sunday)...

Seeing some vis restrictions this morning, primarily along the
coast, but starting to see some light fog in the VCT to ALI
corridor as well. Could see an expansion if this over the next few
hours, but with winds remaining mainly elevated, this should limit
any significant vis reductions inland.

Onshore flow will continue to pump surface moisture into the
region today with dewpoints in the lower to mid 60s. Winds will
increase again this afternoon ad the pressure gradient tightens,
especially along coastal counties. Gusts around 30 mph are likely.
Temperatures across the region should be similar to yesterday,
ranging from near 90 over the Rio Grande Plains to near 80 along
the coast (cooler on the islands). As we head into tonight, mid-
level weaknesses will shift more over the coastal waters and could
tap into the deepening moisture to produce isolated showers. Fog
will also be possible once again, especially along the coast. Lows
will fall only into the mid 60s for most of the region.

A slightly more defined shortwave on Sunday will bring isolated
showers to more of the region with continued warm temperatures.

LONG TERM (Sunday Night through Friday)...

Very little change from the previous Extended forecast package. A
short wave through is progged to move across the Southern Plains
Sunday night into Monday morning, while sending an associated cold
front southward into the region. Models remain in a relatively good
agreement in terms of the timing of this front with the boundary
approaching our northwestern counties close to day break Monday and
exiting into the waters between 18-21Z Monday afternoon. Moisture
will pool across the area ahead and along this boundary with PWATs
rising to around 1.3-1.5 inches late Sunday night into Monday
resulting in scattered showers across the region. Although the
energy associated with the mid to upper level disturbance is
expected to remain north of the area and a stout cap will stay in
place, enough forcing and instability could still lead to a few
elevated thunderstorms over the region on Monday. Drier conditions
can be expected to develop in the wake of the front across western
portions of the CWA Monday afternoon, which combined with elevated
offshore winds could result in fire weather concerns for a few hours.
Across the east, rain chances will continue Monday night through
Tuesday night as a coastal trough develops over the Gulf waters
south of the area and continues to feed deeper moisture into the
region.

Drier conditions are forecast to arrive around mid week as the
aforementioned coastal trough drifts eastward and away from South
Texas, and as a surface high pressure is finally able to settle in.
Onshore flow will gradually return by mid week as well, and it is
expected to persist through Thursday night. The arrival of another
cold front Friday will lead to the development of a strong offshore
flow once again. This next frontal boundary seems to be much
stronger than the one on Monday, with a strong CAA. Current model
guidance is indicating temperatures to near freeze across portions
of the Coastal Plains and Victoria Crossroads for several hours
Friday night into early Saturday morning. However, no rainfall is a
anticipated with this boundary. A few hours of Elevated fire weather
conditions could also be in the cards with this secondary front late
week.

MARINE...
Moderate onshore flow will continue today and Sunday, with
occasionally strong flow possible. A small craft advisory may be
needed this afternoon south of Port Aransas. Sea fog will be
possible each morning this weekend over the bays and nearshore
waters. A few showers will be possible tonight and Sunday.
Rain chances will increase on Monday and continue through mid week
as a cold front moves offshore. An isolated thunderstorm or two will
be possible on Monday. Strong north winds will develop in the wake
of the front Monday afternoon and continue through late Tuesday
evening leading to Small Craft Advisory conditions. A few gusts to
gale force will be possible during this time frame. Winds will
weaken and become onshore by mid week, and rain chances will wane.
Another cold front is then expected to push through the region late
week leading to the development of a strong offshore flow across the
waters once again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    81  66  81  64  75  /  10  20  20  10  60
Victoria          83  65  82  63  73  /  10  20  30  30  60
Laredo            88  67  90  65  80  /   0   0   0   0  10
Alice             85  66  86  63  77  /  10  10  20  10  50
Rockport          79  63  78  63  74  /  10  20  30  20  60
Cotulla           87  67  90  63  78  /  10   0  10  10  10
Kingsville        84  66  84  64  77  /  10  10  20  10  50
Navy Corpus       78  65  76  63  71  /  10  20  20  20  60

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 5 PM CST this afternoon For the
     following zones: Bays and Waterways from Baffin Bay to Port
     Aransas.

&&

TMT/89...AVIATION
Hazardous weather outlook, Mar 5, 5:43 AM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
543 AM CST Sat Mar 5 2022

TXZ229>234-239>247-342>347-442-443-447-061145-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
543 AM CST Sat Mar 5 2022

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Patchy fog is occurring this morning and is expected again
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated fire weather conditions may occur over portions of the
Brush Country and Rio Grande Plains during the afternoon hours
Sunday through Monday. Greatest concern for fire weather is on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-061145-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
543 AM CST Sat Mar 5 2022

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Patchy sea fog is occurring over bays and nearshore waters this
morning and will be possible again late tonight.

A small craft advisory may be needed for bays and nearshore waters
south of Port Aransas this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Patchy sea fog may occur over the bays and near shore waters daily
through Monday during the evening and early morning hours.

Small Craft Advisory conditions are possible Monday afternoon
through Tuesday evening in the wake of a cold front. A few gusts to
Gale force will also be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Duval

When
March 5, 2:00 PM CST to March 6, 6:00 PM CST
Where
Duval forecast zone
Reported by
Park/Forest Service
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

A wildfire developed over west-central Duval County west of State Highway 16 and north of County Road 310 during the early afternoon of the 5th. Southerly winds gusting up to 25 mph and relative humidity values around 40 percent allowed the wildfire to grow to the north. The Groove wildfire ultimately burned 2300 acres in western Duval County. Containment occurred by the afternoon of the 6th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015467.